Ampicillin or Amoxicillin Rash

What is an ampicillin or amoxicillin rash?

An ampicillin or amoxicillin rash is a skin rash that occurs when a child is taking one of these medicines. The rash usually appears on the 5th day after the child starts taking the medicine, but may appear earlier or as late as the 16th day.

Symptoms of the rash include:

  • pink or red spots
  • small, flat, nonitchy spots
  • always on the main body (trunk)
  • may spread to the face.

What is the cause?

5% to 10% of children taking ampicillin or amoxicillin get a skin rash. This is a harmless rash and does not mean that your child has an allergy to ampicillin, amoxicillin, or other penicillin drugs.

How long does it last?

The rash usually lasts 3 days, with a range of 1 to 6 days.

How is it treated?

No treatment is necessary. Keep your child on the ampicillin or amoxicillin until the medicine is gone. The rash will disappear just as quickly whether or not your child continues the medication. Your child can take ampicillin or amoxicillin in the future when necessary and probably won't get a rash the next time.

When should I call my child's health care provider?

Call during office hours if:

  • The rash changes to hives.
  • The rash becomes itchy.
  • The rash lasts more than 6 days.
  • You have other concerns or questions.
Written by B.D. Schmitt, M.D., author of "Your Child's Health," Bantam Books.
Published by McKesson Provider Technologies.
Last modified: 2002-03-25
Last reviewed: 2006-03-02
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Copyright 2006 McKesson Corporation and/or one of its subsidiaries. All Rights Reserved.